Thunderstorm Wind, Union
- When
- April 17, 6:40 PM MST to 6:57 PM MST
- Where
- Union County, (Cao)clayton Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.450, -103.150
A shallow moist airmass over northeastern New Mexico combined with afternoon heating and a upper level jet streak crossing over the area to produce isolated late day thunderstorms. Low level winds surging toward a thunderstorm immediately north of Clayton produced a peak wind gust to 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A shallow moist airmass over northeastern New Mexico combined with afternoon heating and a upper level jet streak crossing over the area to produce isolated late day thunderstorms. Low level winds surging toward a thunderstorm immediately north of Clayton produced a peak wind gust to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 4:43 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 543 PM MDT Mon Apr 17 2017 .AVIATION... 00Z TAF CYCLE Isold convection or TS will continue the next few hrs across NE and potentially EC areas but terminal locations are not likely to be impacted...say TCC. Otherwise...main aviation threat overnight will be possible low cig dvlpment. Not as excited about that potential compared to the past few overnights and the models arent either. With that being said...the threat exists and will be watching ROW and TCC. The best potential would be at ROW and included a SCT015 placeholder starting at 12z. Breezes will pick up some Tue aft but not expecting too strong of a wind. 50 && .PREV DISCUSSION...320 PM MDT Mon Apr 17 2017... .SYNOPSIS... Low level moisture will retreat eastward tonight and Tuesday but not before a few showers and storms this evening over the northeast and east central. Patchy fog may also be found near the Texas border later tonight. A warmer, drier and windier pattern will dominate Tuesday and Wednesday with potential for localized critical fire weather conditions over the northeast and east central. Temperatures will be around 5 to 15 degrees above average. Another front will impact the east Thursday, cooling temperatures there, while critical fire weather conditions could develop in the west. A disturbance will clip the northeast Friday, sending a reinforcement of cool air into the plains Saturday and dropping highs 5 to 10 degrees below average. However, these fronts appear to be relatively dry and windy. && .DISCUSSION... Low level moisture which seeped into portions of the middle Rio Grande Valley overnight mixed out around midday but not before sparking isolated towering cu. Although LAPS indicates some unstable air remaining parked over the northeast to east central, cells that have developed along the east slopes of the Sangre de Cristo mts so far has been rather puny. The SPC outlook for a potential isolated strong to severe storm or two remains over the northeast corner for the rest of the this afternoon and evening. Otherwise, not anticipating low clouds or fog will return as far west tonight, as compared to last night, therefore left fog out of the forecast, although can't rule out some along the TX border. A broad swath of thicker high clouds traversing the state from west to east tonight may help diminish the possibility of any low clouds/fog forming. Dry weather with breezy to windy afternoons and temperatures warming to 5 to 15 degrees above average will be featured Tuesday through Wednesday. Unsettled weather will return for Thursday and into the weekend. The cold front for Wednesday night/Thursday looks a bit slower and not as aggressive compared to yesterday's GFS. Cooler air will overspread the north Friday, as an upper disturbance clips the northeast. This system is now tracking farther north, so potentially more of a wind impact along with additional cooling, expected at this time. In the wake of the disturbance, another front will bring a reinforcement of cooler air to the east Friday night/Saturday and again Saturday night/Sunday. Models have backed off on chances for precipitation Thursday through Saturday, although colder air at 700 mb is now forecast to be more widespread over the northeast and along the east slopes of the Sangre de Cristo to the Sandia mountains. Another but weaker disturbance could pass over northern NM next Monday, triggering a few showers or storms. && .FIRE WEATHER... Winds will trend stronger Tuesday and Wednesday as an upper level trough passes north of New Mexico causing winds aloft to strengthen and a surface lee trough to develop. Breezy conditions and low humidities will result in locally critical fire weather conditions near Gallup and across a larger portion of the northeast Tuesday. However, coverage of critical conditions still looks a bit too limited across the northeast plains to issue a fire weather headline, especially with observed fire danger in the moderate category. Locally critical fire weather conditions will then favor the area from Clines Corners and Las Vegas to the Caprock on Wednesday afternoon, which will again be too localized for a fire weather headline. Haines mainly in the 5 to 6 range is expected Tuesday, then in the 4 to 6 range Wednesday. High temperatures will also be well above normal both days. In the wake of the upper level trough a gusty back door cold front will dive southward through the eastern plains on Wednesday night. This front is forecast to increase humidities above critical thresholds across the eastern plains and northeast highlands for Thursday. However, very dry conditions will persist elsewhere. Another upper level trough will pass eastward over the NM/CO border late Thursday through Friday, forming a closed upper level low pressure system in the lee of the Colorado Rockies on Friday. Winds will strengthen ahead of this system across central and western areas on Thursday, with a risk of some fairly widespread critical fire weather conditions across western areas Thursday afternoon. A broad area of super Haines is also expected in the Rio Grande Valley and along the east slopes of the West Central Highlands Thursday afternoon. With widespread Haines of 6 along and west of the central mountain chain, Thursday looks like the best chance for a fire weather headline this week mainly along and west of the continental divide. Winds will then strengthen further in many places on Friday as the the polar jet stream rounds the base of Colorado's upper level low. However, a surface cold front will drop into northern areas that day causing humidities to come up from the North Central Mountains eastward. Elsewhere humidities will drop to critical thresholds again Friday afternoon, but Haines in the 3 to 5 range and temperatures varying from around 3 degrees above normal to 4 degrees below normal should preclude the need for a fire weather headline. Locations along and east of the northern mountains will have a chance for showers and thunderstorms late Thursday through Friday. Then, there will be a chance of snow showers in the northern mountains Friday night as moisture wraps around the exiting upper low. Snow accumulation is not expected to be significant. A secondary perturbation dropping out of the north could cause some showers to linger in the northern mountains Saturday, but overall the weather will be drier with calmer winds. An exception may occur along the eastern border where breezy north winds may linger due to a back door cold front on Saturday. A ridge of high pressure will cross Sunday allowing temperatures to rebound and winds to settle down across the east. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 355 AM MDT Mon Apr 17 2017 NMZ501>540-181130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 355 AM MDT Mon Apr 17 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few thunderstorms will be possible in northeastern New Mexico this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds are expected on Wednesday with dry conditions. A few hours of critical fire weather conditions will be possible across much of eastern New Mexico Wednesday afternoon due to the strong winds and low relative humidity. Thunderstorms will likely develop across the northern Sangre de Cristo mountains Thursday afternoon, spreading east to the northeast highlands and plains Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
Special Weather Statement National Weather Service Albuquerque NM 701 PM MDT MON APR 17 2017 NMZ530-180145- Union County- 701 PM MDT MON APR 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 745 PM MDT... At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Clayton Lake State Park, or 18 miles north of Clayton, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seneca and Moses. && LAT...LON 3663 10335 3678 10337 3687 10300 3662 10300 TIME...MOT...LOC 0101Z 262DEG 18KT 3671 10327 50
The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680606.